Kentucky, 2025

Hail in Kentucky, April 10, 2025

April 10, 2025 · NWS JKL · 2 events in 2 counties and zones

On the morning of the 10th, an area of low pressure was passing through the Ohio Valley, with a trailing cold front extending away from the low, back through southern Indiana and Illinois. As the day progressed this cold front slowly sank south and east across northern and central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On the morning of the 10th, an area of low pressure was passing through the Ohio Valley, with a trailing cold front extending away from the low, back through southern Indiana and Illinois. As the day progressed this cold front slowly sank south and east across northern and central Kentucky. By 21Z a localized area of low pressure developed over west/central Kentucky, and by 00Z the cold front started to occlude over eastern Kentucky. With unstable air, and low freezing levels, and ample lift and cyclonic rotation, conditions were favorable for some hail development across eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 10, 3:27 PM EST, 3 hours 5 minutes earlier. Its key messages:

  • A series of cold fronts will bring a potential of showers and thunderstorms, with precipitation from the first front affecting the area at times mainly today into Friday, and a possibility of more rain with a second front Monday and Monday night.
  • Strong winds and hail can't be ruled out with the most intense storms late today into tonight.
  • Temperature swings can be expected over the next week due to the quick moving nature of significant weather systems.
Area forecast discussion, Apr 10, 3:27 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
427 PM EDT Thu Apr 10 2025

.KEY MESSAGES...

- A series of cold fronts will bring a potential of showers and
  thunderstorms, with precipitation from the first front
  affecting the area at times mainly today into Friday, and a
  possibility of more rain with a second front Monday and Monday
  night.

- Strong winds and hail can't be ruled out with the most intense
  storms late today into tonight.

- Temperature swings can be expected over the next week due to the
  quick moving nature of significant weather systems.

&&

.UPDATE...
Issued at 427 PM EDT THU APR 10 2025

Issued a quick update to raise PoPs area-wide in response to
radar trends over the last couple of hours. This trend continues
into the evening before blending back in to the previous PoPs.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 308 PM EDT THU APR 10 2025

Current surface analysis is rather active as a surface low is
working out of the Central Plains toward the Eastern Seaboard. The
occluding low is currently centered over southern Iowa; however, the
quasi-stationary/warm front is extended eastward toward the Ohio
Valley. The showers this morning were associated with the warm front
lifting through the CWA. Behind the exiting warm front, the CWA has
shifted into the regime of the warm sector which will bring the
daytime highs into the low to mid-60s. Lastly, the cold front is
draped southwestward into Missouri and back toward the Colorado High
Plains.

The upper-level trough responsible for the surface low is forecast
to continue to dive southeast with the area situated under the left
exit region of the upper-level jet. As that upper-level jet moves
over the area overnight into early Friday morning the surface low
will dive southeast into the region with the trailing cold front.
The cold front is expected to stay to the south of the the CWA but
the surface low itself will cross into the CWA and as that occurs,
increasing showers and thunderstorms are expected overnight tonight
into Friday morning. The SPC has a Marginal Risk for the entire
forecast area but in the early afternoon update, the SPC introduced
a Slight Risk to portions of Wayne and McCreary Counties. Isolated
strong to severe storms will be possible as the area has largely
been able to clear out after this morning's shower activity but due
to the timing of the low moving through the area, the severe threat
should be limited. As the upper-level trough pivots eastward and the
forcing moves with it, the surface low will eject out of the area
slowly Friday morning/afternoon.

Surface high pressure will build into the region throughout the day
Friday but low-level moisture will keep cloud cover over the area.
The immense cloud cover and CAA, behind the exiting system, will
favor cooler temperatures on Friday; therefore, highs will only
climb into the low to mid-50s. Continued clearing skies are expected
for Friday night going into Saturday. However, the timing of the
clouds exiting and peak cooling can and will present an issue for
the development of frost overnight Friday into Saturday morning.
Current guidance and forecast grids represent the area mostly under
cloud cover, however, areas along and west of the I-75 corridor are
forecast to be cloud-free or have limited clouds and therefore,
frost development will be possible into Saturday morning. Otherwise,
after the system exits late Friday morning, surface high pressure
will build into the region and remain in place through the remainder
of the period.

.LONG TERM...(Saturday through Thursday)
Issued at 315 PM EDT THU APR 10 2025

A significant upper level trough will be over the far eastern CONUS
at the start of the long term period, with its axis to our east
along or near the Eastern Seaboard. Most precip should have also
advanced to our east with the trough. However, we should still be in
a cool, upslope low level flow will be diminishing Saturday morning.
This may keep low clouds and a few sprinkles lingering in our far
eastern counties. Surface high pressure building in from the west as
the upper trough shifts further east should bring dry weather area
wide by late Saturday.

The surface high is expected to pass over on Saturday night with
light winds. Decreasing clouds with the cool and dry air mass in
place will probably result in frost once again for much of the area
by dawn on Sunday. The eastward departure of the surface high on
Sunday combined with upper level ridging building in from the west
will result in a sizable daytime warm-up.

A progressive pattern will continue, and the next upper level trough
is forecast to deepen as it moves eastward from the northern and
central plains on Sunday night to the Great Lakes Monday night. An
associated surface low will send a cold front southeast toward our
area on Monday, and then passing through on Monday night. Moisture
return will be cut short by the fast moving system, but the system
itself may be strong enough to overcome the limited moisture and
bring showers/thunderstorms. The current forecast POP peaks in the
chance category Monday night.

Another chilly air mass by mid-April standards arrives behind the
system's cold front for midweek, with a potential for more frost by
dawn on Wednesday, and again on Thursday, for some places.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 143 PM EDT THU APR 10 2025

VFR conditions are prevailing across all TAF sites minus KSYM
(MVFR due to cumulus deck) and KSJS (where remaining low clouds
exist from this morning's rain) at this TAF issuance. Terminals
will remain VFR but little improvement to KSYM or KSJS is expected
as a surface low is forecast to move into the region. As
increasing and lowering clouds move into the area, terminals will
fall into MVFR after 06Z/Friday. Showers and storms are expected
to move into the region shortly after and will persist through the
remainder of the period. Terminals are forecast to fall into
IFR/LIFR toward 12Z but as the system begins to move off to the
east, gradual improvement is expected through the rest of the TAF
window. Lastly, light and variable winds are expected through the
period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CMC
SHORT TERM...VORST
LONG TERM...HAL/CMC
AVIATION...VORST
Hazardous weather outlook, Apr 10, 2:10 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
310 PM EDT Thu Apr 10 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
310 PM EDT Thu Apr 10 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight. Some storms could produce
strong to damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Monday evening.

Frost development is possible Friday and Saturday nights, and then
again Tuesday and Wednesday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VORST/CMC

In the hours before

Special weather statement, Apr 10, 5:09 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
609 PM EDT Thu Apr 10 2025

KYZ044-052-102300-
Rowan KY-Fleming KY-
609 PM EDT Thu Apr 10 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FLEMING AND
NORTHERN ROWAN COUNTIES THROUGH 700 PM EDT...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ringos Mills, or 10 miles northwest of Morehead, moving east at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cranston, Munson, Elliottville, Haldeman, Triplett, Vale, Rodburn,
Hilda, Ringos Mills, Sharkey, Muses Mills, Hillsboro, Hays Crossing,
Grange City, Plummers Landing, Gates, Waltz, Goddard, and Morehead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3830 8333 3821 8330 3821 8329 3819 8326
      3819 8325 3817 8320 3823 8370 3825 8370
      3825 8371 3837 8361 3838 8340
TIME...MOT...LOC 2208Z 275DEG 9KT 3828 8360

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Apr 10, 5:26 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
626 PM EDT Thu Apr 10 2025

KYZ110-113-115>118-120-102315-
Clay KY-Perry KY-Floyd KY-Pike KY-Knott KY-Letcher KY-Leslie KY-
626 PM EDT Thu Apr 10 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LESLIE...LETCHER...
PERRY...SOUTHERN KNOTT...SOUTH CENTRAL FLOYD...SOUTHWESTERN PIKE AND
NORTHEASTERN CLAY COUNTIES THROUGH 715 PM EDT...

At 626 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Peabody, or 9 miles east of Manchester, moving
east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elic, Cody, Emmalena, Premium, Nealy, Wheelwright, Sergent, Ivan,
Herron, Southdown, Hector, Boho, Hot Spot, Tanksley, Lookout,
Wendover, Mill Pond, Seth, Millstone, and Elko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
      3703 8275 3712 8385 3731 8368 3731 8362
      3726 8353 3727 8352 3729 8355 3732 8355
      3740 8217
TIME...MOT...LOC 2226Z 272DEG 31KT 3717 8359

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Apr 10, 5:56 PM EST, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
656 PM EDT Thu Apr 10 2025

KYZ080-085-086-102345-
Whitley KY-Knox KY-Laurel KY-
656 PM EDT Thu Apr 10 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAUREL...KNOX AND
NORTHERN WHITLEY COUNTIES THROUGH 745 PM EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holly Bay Rec. Area, or 13 miles southwest of London, moving east at
35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elys, Artemus, Swan Lake, Moore Hill, Clate, Barnyard, Salt Gum,
North Corbin, King, Jarvis, Cranes Nest, Hightop, Girdler, Bark Camp,
Avis, Gray, Dewitt, Providence, Holly Bay Rec. Area, and Flat Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3689 8432 3694 8430 3695 8433 3708 8429
      3699 8369 3698 8366 3696 8365 3684 8369
      3683 8371 3680 8374 3681 8376 3680 8378
      3675 8381
TIME...MOT...LOC 2256Z 285DEG 29KT 3698 8423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Apr 10, 6:18 PM EST, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
718 PM EDT Thu Apr 10 2025

KYZ113-115-117-118-110000-
Perry KY-Knott KY-Letcher KY-Leslie KY-
718 PM EDT Thu Apr 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LESLIE...LETCHER...
SOUTHERN PERRY AND SOUTHWESTERN KNOTT COUNTIES THROUGH 800 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thousandsticks, or near Hyden, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elic, Cody, Van, Carr Creek, Letcher, Colly, Premium, Bath, Sergent,
Hyden, Redfox, Whitesburg, Avawam, Yeaddiss, Whitco, Southdown, Hot
Spot, Wiscoal, Daisy, and Wendover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3711 8352 3720 8351 3729 8351 3726 8272
      3725 8270 3724 8270 3723 8269 3723 8266
      3701 8280
TIME...MOT...LOC 2317Z 273DEG 18KT 3720 8343

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF

The radar

The Jackson,KY radar (KJKL), 96 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laurel

When
April 10, 6:32 PM EST
Where
Laurel County, 0.9 mi NNE of Hopewell
Measured
1 in hail
Reported by
Public
Coordinates
36.992, -84.093

A trained spotter reported hail up to the size of quarters in the Hopewell community.

Hail, Floyd

When
April 10, 7:08 PM EST
Where
Floyd County, 0.48 mi N of Boldman
Measured
1 in hail
Reported by
Public
Coordinates
37.537, -82.632

A person near the community of Harold reported quarter sized hail from the passing thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272890, 1272892.